MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0615
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-01146.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right carotid terminus using penumbra coil 400's (pc400's) and a penumbra coil detachment handle (handle).During the procedure, the physician deployed a pc400 into the target vessel but was unable to detach the coil using the handle.Therefore, the pc400 was removed and the procedure was completed using a new pc400 and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pet lock was broken, the hypotube was fractured near the proximal end, and the pull tube and pull wire were completely withdrawn out of the hypotube.The penumbra coil 400 (pc400) pusher assembly was kinked approximately 64.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and the pull wire was withdrawn out of the distal detachment tip (ddt).Evaluation of the returned pc400 revealed that the proximal end of the hypotube was broken and the pull wire was completely withdrawn out of the pusher assembly.This type of damage typically occurs when an attempt to manually detach the coil is made.Since the embolization coil was detached, and the pull wire and embolization coil were both not returned for evaluation, the root cause of the inability to detach the coil could not be determined.The kink observed in the pusher assembly was likely incidental and may have occurred during packaging for return.The penumbra coil detachment handle (handle) had no visible damage, and passed for all functional specifications during functional testing.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually and functionally inspected during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6703893
Report Number3005168196-2017-01145
Device Sequence Number1566382
Product Code HCG
UDI-Device Identifier00814548010885
UDI-Public00814548010885
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/16/2024
Device Catalogue Number4004C0615
Device Lot NumberF72308
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2017
Initial Date Received by Manufacturer 06/12/2017
Supplement Date Received by Manufacturer08/18/2017
Initial Report FDA Received Date07/11/2017
Supplement Report FDA Received Date09/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR